A 58-year-old white woman with history of metastatic human papillomavirus–positive cervical adenocarcinoma presented with multiple joint deformities. Her initial symptoms started 1 month after the initiation of nivolumab, which was 1 year prior to the index visit. Treatment with nonsteroidal anti-inflammatory drugs failed, and the patient had a partial response to intra-articular steroids. She refused systemic therapies owing to concern about diminishing the effectiveness of nivolumab. Despite the joint symptoms, nivolumab treatment was continued for a year. Evaluation showed fixed swan neck deformities in multiple fingers (Figure, A). There was evidence of chronic synovial hypertrophy with no active synovitis on examination. The results of a comprehensive autoantibody blood panel, including antinuclear antibody, rheumatoid factor, and anti-citrullinated peptide antibody, were unremarkable. Plain radiographs of the hands demonstrated diffuse osteopenia, joint space narrowing, and multiple deformities. Magnetic resonance imaging of both hands revealed multifocal osseous erosions (Figure, B), synovitis, and tenosynovitis.
Subedi A, Strauss J, Gupta S. Erosive Deforming Inflammatory Arthritis in a Patient With Cervical Adenocarcinoma. JAMA Oncol. 2019;5(11):1628–1629. doi:10.1001/jamaoncol.2019.3140
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: